Alert archive / Texas / Small Craft Advisories in 2017

Small Craft Advisory 49, NWS Brownsville, TX

September 6, 2017

NWS Brownsville, TX issued this small craft advisory at Sep 6, 2017, 2:54 PM CDT. It took effect at Sep 6, 2017, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2017, 2:54 PM CDT (19:54 UTC)
In effect from
Sep 6, 2017, 7:00 PM CDT
Expired
Sep 7, 2017, 7:00 AM CDT
In force
12 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

930 
WHUS74 KBRO 061954
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
254 PM CDT WED SEP 6 2017

...INCREASING WINDS ACROSS THE OFFSHORE GULF WATERS TONIGHT...

.THE PRESSURE GRADIENT WILL STRENGTHEN TONIGHT AS HIGH PRESSURE
BUILDING ACROSS NORTH-CENTRAL TEXAS INTERACTS WITH TROPICAL STORM
KATIA OVER THE SOUTHWESTERN GULF.

GMZ170-175-070400-
/O.NEW.KBRO.SC.Y.0049.170907T0000Z-170907T1200Z/
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
254 PM CDT WED SEP 6 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
CDT THURSDAY. 

* WINDS...NORTHEAST WINDS AROUND 20 KNOTS.

* WAVES/SEAS...4 TO 6 FEET...WITH OCCASIONAL SEAS TO 7 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


69
2 follow-up statements
840 
WHUS74 KBRO 062100 AAA
MWWBRO

URGENT - MARINE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 PM CDT WED SEP 6 2017

...ADVERSE MARINE CONDITIONS FOR THE LOWER TEXAS COAST...

.INCREASING WINDS AND BUILDING SEAS ARE OCCURRING ALONG THE LOWER
TEXAS COAST IN RESPONSE TO THE RECENT PASSAGE OF A COLD FRONT. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFFSHORE GULF WATERS...
WITH SMALL CRAFT EXERCISE CAUTION IN EFFECT FOR THE NEARSHORE GULF
WATERS AND THE LAGUNA MADRE.

GMZ170-175-071200-
/O.CON.KBRO.SC.Y.0049.170907T0000Z-170907T1200Z/
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
400 PM CDT WED SEP 6 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 AM CDT THURSDAY...

* WINDS...NORTHEAST AT 15 TO 20 KNOTS. 

* SEAS...5 TO 7 FEET...WITH OCCASIONAL SEAS TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
218 
WHUS74 KBRO 071215
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
715 AM CDT THU SEP 7 2017

...FAR OFFSHORE MARINE CONDITIONS WILL IMPROVE...

.THE PRESSURE GRADIENT WILL WEAKEN SLIGHTLY OVER THE LOWER TEXAS
COASTAL WATERS TODAY. AS SUCH, WINDS WILL BE LOWER OVER THE
OFFSHORE GULF WATERS THROUGH THE AFTERNOON. 

GMZ170-175-071315-
/O.EXP.KBRO.SC.Y.0049.000000T0000Z-170907T1200Z/
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
715 AM CDT THU SEP 7 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

MARINE CONDITIONS WILL IMPROVE TODAY. HOWEVER, SMALL CRAFT SHOULD
EXERCISE CAUTION FOR NORTHEAST TO EAST WINDS OF 15 TO 20 KNOTS. 

$$

69

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this small craft advisory went out at Sep 6, 1:11 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 6, 1:11 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
111 PM CDT Wed Sep 6 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...North to northeast winds and VFR conditions will
remain in place through the next 24 hours as a cold front moves
south through the RGV. Have kept mention of possible VCTS this
afternoon given the uncertainty of convective activity along the
front. The pressure gradient will strengthen tonight as strong
high pressure settles across north-central Texas and interacts
will TS Katia in the southwestern Gulf. Gusty NE winds can be
expected on Thursday.

&&

.PREV DISCUSSION... /issued 1100 AM CDT Wed Sep 6 2017/

DISCUSSION...Made a few small tweaks to the forecast to account
for lack of precip across the region at the moment. However, have
not completely cut out POPs given hi-res models still indicate
afternoon convection along the frontal boundary as it moves south.
Also, precipitable water remains high, nearly 2.0", so ample
moisture remains in place for possible shower/storm activity
later today.

PREV DISCUSSION... /issued 638 AM CDT Wed Sep 6 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Mostly high level cloudiness with light northwest
winds prevail across deep south Texas this morning. The
combination of the moisture from newly formed Tropical Storm Katia
in the southwest Gulf of Mexico and the approach of an early
season cold front will keep the chance of showers and isolated
thunderstorms in the vicinity of the Rio Grande Valley airports
through early this evening. VFR conditions expected to prevail
for the next 24 hours. However, brief periods of MVFR/IFR
conditions are possible at the aerodromes in and around
convection. Light north winds this morning will gradually become
northeast and gusty later today in the wake of the front. Light
north winds are expected tonight as high pressure settles across
the region.

PREV DISCUSSION... /issued 425 AM CDT Wed Sep 6 2017/

SHORT TERM (Now through Thursday): Brownsville radar currently
indicates a few showers across the Gulf waters. The KBRO upper air
sounding from Tuesday evening revealed a precipitable water content
of 2.12 inches. The combination of the moisture of newly formed
Tropical Storm Katia, located 105 miles east of Tampico, Mexico and
the approach of a cold front will support the chance of showers and
isolated thunderstorms across most of Deep South Texas today. Light
and variable winds this morning will shift to the northeast this
afternoon in the wake of the front, winds may become gusty along the
coastal regions.

Tropical Storm Katia is forecast to remain well south of the Rio
Grande Valley due to the combination of a cold front moving south
this morning and a strong surface high pressure system building
across the area in behind it. The main impacts with Katia will be an
increase chance of showers and thunderstorms, especially near the
coast, and increased swells. High temperatures today will range from
the upper 80s along the coast to the low to mid 90s inland due to
increase cloud cover and rain chances. More noticeably cooler
tonight across the northern ranchlands with low temperatures falling
into the upper 60s, low to mid 70s elsewhere. High temperatures
Thursday expected to be a few degrees lower than today, ranging from
the mid 80s at the beaches to the lower 90s across the west.

LONG TERM (Thursday Night through Tuesday): Low to mid level
moisture will remain high across the western Gulf of Mexico
Thursday with Tropical Storm Katia meandering across the
southwest Gulf of Mexico. 500mb ridge across west Texas will
provide subsidence across south Texas Thursday. Some of the
moisture across the western Gulf of Mexico will move towards the
lower Texas coast Friday even with the upper level ridge across
the state. In addition...a weak frontal boundary draped across the
northern Gulf of Mexico will provide a focus for low level
convergence. This will provide a chance of showers and
thunderstorms across the coastal sections of the CWA Friday into
Saturday before drier air finally builds into the Rio Grande
valley and northeast Mexico as well as the western Gulf of Mexico
Sunday. Subsidence should prevail across south TX through early
next week.

MARINE (Now through Thursday)...Newly formed Tropical Storm
Katia, remains nearly stationary east of Tampico and is expected
turn southeastward and continue moving in this general direction
through Thursday. An early season cold front is expected to move
slowly into and just south of the lower Texas coastal waters today
and tonight. Strong high pressure will build across the north-
central Texas tonight and will interact with Tropical Storm Katia
over the southwestern Gulf. This will strengthen the surface
pressure gradient, with increasing moderate winds and seas
expected. Exercise caution conditions expected today with small
craft advisories likely on the Gulf waters tonight into Thursday.

Thursday night through Sunday...Moderate to strong northeast winds
will prevail across the coastal waters Thurs night into Friday as
surface high pressure across the southeast United States and
Tropical Storm Katia across the southwest Gulf of Mexico provide a
strong pressure gradient across the northwest Gulf of Mexico. The
pressure gradient will remain strong across the western Gulf of
Mexico Saturday with high pressure across the eastern half of the
United States. Moderate to strong northeast winds should prevail
across the lower TX coast Saturday before weakening Sunday as the
Tropical Storm Katia pressure gradient weakens across the western
Gulf of Mexico.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

69/60
Hazardous weather outlook, Sep 6, 4:55 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
455 AM CDT Wed Sep 6 2017

TXZ248>257-071000-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
455 AM CDT Wed Sep 6 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms, some producing
heavy rain, could result in localized flooding of streets,
highways and low-lying areas.

There is a moderate risk of rip currents at South Padre Island and
at Boca Chica beach.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An increase in northeast winds and swells Thursday through
Saturday may produce tidal run up of the surf approaching the base
of the dunes along South Padre Island and Boca Chica beach.

Rip Current risk will become moderate to high with an increase in
swells Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-071000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
455 AM CDT Wed Sep 6 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small craft advisories are likely for all or portions of the
lower Texas Gulf waters tonight with increasing northeast winds
and building swell due to the combination of high pressure
building behind a cold front and Tropical Storm Katia currently
105 miles east of Tampico, Mexico.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories are likely for all or portions of the
lower Texas Gulf waters Thursday through Saturday with increasing
northeast winds and building swell due to the combination of high
pressure building behind a cold front and Tropical Storm Katia in
the southwest Gulf of Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Texas, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.